A study published in JAMA looked at the 100 “best-selling” moisturizes that claim to be “hypoallergenic” found that 83% had a potentially allergenic chemical. Additionally, the study found that 45% of the products marketed as “fragrance-free” contained a botanical ingredient or one that reacts to a fragrance that can cause reactions.
Topical allergies are common in both children and adults. If one suspects a topical allergy in children, this top 10 list contains the most likely culprits. One can start by avoiding these 10 compounds.
- Tixocortol pivalate (a corticosteroid).
- Propylene glycol (found in many creams, lotions, and solutions).
- Methylchloroisothiazolinone (MCI)/methylisothiazolinone (MI) (a preservative used in anti-fungal and anti-bacterial medications)
- Formaldehyde (found in dental materials, paper products, inks & dyes, & fire-resistant clothing).
- Cocamidopropyl betaine (is known by many other names so one should research all of the possible names; found in many skincare products, including shampoos & conditioners, body washes, and hair dyes; also found in laundry detergents, hand soaps, toothpastes, cleaning products.
- Lanolin (commonly found in lipsticks, cosmetic creams and powders, shaving creams, shampoos, and soaps).
- Benzalkonium chloride (a preservative used in many injectable medications, eye drops, ear drops, and nasal sprays).
- Fragrance and balsam of peru.
- Neomycin (used in over-the-counter antibiotic ointments).
- Nickel (in metals, including costume jewelry and gold that is not 24K).
So often now, I see antibiotics given inappropriately. Most frequently, patients with an upper respiratory viral infection are given oral antibiotics, which have no benefit on treating viral infections. Why? One can theorize that the doctor does so to substantiate the patient coming to see him/her, the doctor is not completely sure and is covering for a bacterial problem, or the patient wants “something”, even if it is not going to be of benefit.
The overuse of antibiotics has led to many problems, including the risk of resistant bacteria, unnecessary costs, and risk of reactions to these medications. A recent study has given even more reason for one to take antibiotics when NECESSARY.
A recent study has shown that antibiotics given during the first two years of life increases the risk of allergy and eczema.
Most people think of Henna tattoos as a harmless ink that is applied to the skin. That is not always the case. Some Henna dyes contain paraphenayline diamine (PPD), which is the dye used in permanent hair dyes. This ingredient can result in severe allergic reactions.
In a case reported in BMJ Case, a 10-year old boy had a severe reaction to a Henna tattoo.